Yearning to be Addiction-Free ASAP but ask for helpful Ideas Thx!

Hi, I’m on disability for major depressive disorder and generalized anxiety disorder, take 60 mg Duloxetine (Cymbalta) and 4 mg daily of Clonazepam. I know that if you attempt to cold turkey off any benodiazepam like Clonazepam, you can have seizures and even die! I declare March 2018 as “My Personal Freedom Month” of all my addictions – Clonazepam, Sugar (severely addicted!), Weed, internet porn, and caffeine. I don’t have the money right now to buy weed much and I have to taper off it but weed is/was the only thing that relaxes me as I am habituated to the 4 mg clonazepam so it provides no anxiety relief. I know that I have to “step up” (pun intended) the physical exercise and social activity, among other things. Anybody have any suggestions for tapering off (as quickly as is safely possible to avoid withdrawal symptoms) all these addictive substances? I want to be free of all addictions and save money simultaneously. I’ve researched you can taper off (and will work with my Psychiatrist) 4 mg clonazepam about 1/2 mg every two weeks until you get down to 1 mg daily, then you need to taper off more slowly, .25 mg every 2 weeks until you’re off, about over 5 months if you’re starting to wean off at 4 mg. Any suggestions for getting off weed and the other addictions would be very highly appreciated. I have a law degree and I’m a capable guy but crippled / impaired by all these addictive substances. And weed is too expensive for me right now. Thank you / anyone for help with this. At wit’s end! Thank you!

@stressedmesseddepressed

I definitely have heard and understand your viewpoint about "diseases/bodies need pills/medication" and that's fine, I'm not saying you or I should never take medicine. I'm a pretty good researcher though (learned in law school – not bragging) and benzodiazepams like clonazepam, Ativan, Xanax, and valium are NOT intended to be used for years and years; they are short term drugs. No, I'm not a Doctor but very reliable sources say this – no long term on benzos, that's not their purpose – only short-term – and long term wreaks havoc on your GABA receptors, all 50 million or so of them. They are, imo and that of pre-eminent medical organizations NOT intended for long -term usage and one can become and does become habituated to them so you have to keep upping the dosage to get the same effect. Or they stop working, viz, I feel nothing! from taking 4 mg clonazepam as I am habituated to it and physically dependent on it. The drug companies won't tell you they're short term, or it's in the fine print, so to speak. And big pharma persuades Doctors to rely on benzos for patients.

As for anti-depressants, there are many generations of anti-depressants, some (SSRIs) also not so benign with severe !!! withdrawal symptoms. Eli Lilly, the manufacturer of Prozac and Cymbalta has been sued many times over alleged underreporting of withdrawal symptoms and suicides and anger by some on Prozac. These anti-depressants are not so innocent.

My solution is to taper off the benzo -.clonazepam completely! and use a non habituating one as suggested by my new great Psychiatrist. OR use natural supplements like omegabrite.com, exercise, therapy, B Complex, L-methylfolate and methyl B12.

Yes, I'm still at 4 mg clonazepam for one more week, then 3.5 for 2 weeks, and so on, then when you get to one, it's extremely difficult to get off that 1 mg and you have to go more slowly, .75, .5, .25 – 2 weeks each or whatever one's particular body requires to not go into severe withdrawal pains. If you go cold turkey – NEVER EVER EVER DO THAT – you can have seizures and even die. I don't want a drug like that in my body. And I want to feel my feelings. I will not be a slave to a benzo! I declare my freedom on August 1. : ) A personal decision. We each need to decide what to do under a Doctor's supervision. We need to speak up more, though, I believe.

As for the depression, I am asking my Psychiatrist if I can switch to Lexapro 10 mg and get off Cymbalta as it is, I've heard, intensely difficult as well, to taper off. I think, as a nation, we need to be active participants with our medical providers and have input into what we take and to ASK QUESTIONS! "Are there non-habituating / non physically-dependent alternatives, Doctor?" Etc. There are so many safer meds than benzos etc.

Thank you for your viewpoint, though! I know I will get off the benzo by about August 1.

May we all be well.

I used this NIH withdrawal study to determine my taper schedule BUT I will confirm with my new Psychiatrist next month (her first opening) and see how my body reacts to this taper schedule. NIH = National Institute of Health. ( NIH is about as reliable as you can get!)

https://www.ncbi.nlm.nih.gov/pubmed/20473065

Jump to this post

@stressedmesseddepressed

I truly hope that you are successful in finding what works best for you.

I took Cymbalta for a couple of years, for peripheral neuropathy pain. It was completely ineffective, so I tapered off it. I don't remember the schedule I followed, but didn't find it difficult, and never noticed any withdrawal symptoms.

I figured out that it was affecting me sexually – I had ED – and my wife and I are both happy that ED is better.

Jim

@lorena1egas

I as many women lived the whole reproductive life with a disorder that is somehow new for the medical community and it's mechanism still unknown disphoric premenstrual disorder. Have been 20 years on antidepressant but still couldn't have a normal life (2 weeks without symptoms and 2 weeks with mental and physical symptoms) so strong that the condition is recognized as dissability. I did a complete hysterectomy and after it my symptoms of anxiety and panic attacks finished forever. I stopped completely all the benzodiazepines xanax/neuryl medication, just felt bad during 2 weeks because of withdrawal. Couldn't eliminate the zoloft because my brain is used to it. But I can say that I didn't get addicted to benzo. I am 1 and a half year post op and no benzo at all. I guess there are people with a personality with more vulnerability to addiction

Jump to this post

Hello @lorena1egas

I appreciate your sharing your story of dysphoric premenstrual disorder with the Connect Community. For those who may not be aware of it, here is a Mayo link that describes this problem, https://www.mayoclinic.org/diseases-conditions/premenstrual-syndrome/expert-answers/pmdd/faq-20058315

If you would be comfortable sharing more, would you tell us more about your decision to have the hysterectomy? Was it to relieve other symptoms such as excess bleeding, etc.?

I appreciate your input into this discussion and I look forward to hearing from you again.

Teresa

@lorena1egas

I as many women lived the whole reproductive life with a disorder that is somehow new for the medical community and it's mechanism still unknown disphoric premenstrual disorder. Have been 20 years on antidepressant but still couldn't have a normal life (2 weeks without symptoms and 2 weeks with mental and physical symptoms) so strong that the condition is recognized as dissability. I did a complete hysterectomy and after it my symptoms of anxiety and panic attacks finished forever. I stopped completely all the benzodiazepines xanax/neuryl medication, just felt bad during 2 weeks because of withdrawal. Couldn't eliminate the zoloft because my brain is used to it. But I can say that I didn't get addicted to benzo. I am 1 and a half year post op and no benzo at all. I guess there are people with a personality with more vulnerability to addiction

Jump to this post

Hi, @lorena1egas — thought you may be interested in following the Women's Health group on Mayo Clinic Connect: https://connect.mayoclinic.org/group/womens-health/. In the light blue box with the photo at the top, you can click on +FOLLOWING to be emailed new posts from that group. I'm sure your experience with premenstrual dysphoric disorder (PMDD) and hysterectomy would be of interest to other members of that group.

Here are a couple threads you may want to read or participate in:

http://mayocl.in/2HjqAhz (PMDD and medication sensitivity)
http://mayocl.in/2Fqwr8j (about cramping symptoms years after hysterectomy)

@k777 I see @colleenyoung has directed you here. I have been off psych meds for quite sometime. Tried the CBD which helped more than I had realized. My concern was getting caught up in another cycle and also the expense.
I cannot emphasize strongly enough to NOT do this on your own. I did and my circumstances at that time were very complicated and I was no longer under a doctor’s care. If your current doctor is knowledgeable and supportive then follow the taper schedule. Be honest with your doctor and PLEASE don’t try doing so solo.

Please login or register to post a reply.